Illinois, 2020

Flash Flood and Hail in Illinois, June 21, 2020

June 21, 2020 · NWS LSX · 5 events in 2 counties and zones

Isolated showers and storms developed over portions of west central and southwestern Illinois. Some of the storms produced large hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated showers and storms developed over portions of west central and southwestern Illinois. Some of the storms produced large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 11:20 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 21, 11:20 AM CST, 1 hour 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1220 PM CDT Sun Jun 21 2020

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 345 AM CDT Sun Jun 21 2020

Convection from yesterday has lingered over southeast Missouri and
southwest Illinois as a mid-level shortwave has moved across the
Missouri-Illinois region along the outer edges of a mid-level low
over south central Canada. The shortwave will slide eastward out of
the area this morning, and shift showers and thunderstorms out of
the area. A second, much smaller disturbance could propagate
through the region today behind the first shortwave. Combined with
the moist, unstable environment, I cannot rule out isolated to
scattered thunderstorms through the majority of the day. Without a
strong focus and 15-20 kts of 0-6 km shear, convection could be
scattered widely across the area, but individual storms will be
short-lived.

By this evening mid-level disturbances will be east of our CWA,
taking with them the chance of precipitation for a couple hours
before a cold front drops through the area on Monday. How the cold
front behaves across our area will depend largely on the movement of
a feature outside of the CWA. Operational models are indicating that
an MCS will form in eastern Kansas and track southeastward through
southwestern Missouri into Arkansas, guided by another shortwave
aloft. The MCS then appears to decay Monday morning along the
Missouri-Arkansas border. The MCS could impact our sensible weather
in two ways: 1. It could produce a cold pool that creates an
effective front further south and reduce the threat for severe
weather over our area. 2. If the MCS tracks more north than guidance
currently suggests it could move through our southern CWA, producing
widespread thunderstorms.

The movement of the cold front has sped up over the past couple of
days, and now appears to move into the CWA Monday morning and pass
southeastward through the area during the day. As mentioned above,
the potential MCS cold pool could keep the environment ahead of the
front much more stable than originally forecast. If this pans out
thunderstorms are still expected along the front, but the risk for
storms to become strong or severe is greatly reduced.

MRM

.LONG TERM...  (Monday Night through Saturday)
Issued at 345 AM CDT Sun Jun 21 2020

The cold front is expected to make it completely through the CWA by
early Tuesday morning, leaving the area in northwest flow at the
surface. Aloft, the low over south central Canada will shift east-
southeastward through southern Canada, throwing the mid-Mississippi
River Valley into northwest flow on the backside of the low. This
will result in dry weather and temperatures 2-7 degrees below normal
in the wake of the cold front on Tuesday and Wednesday.

By Thursday a low-level ridge will move into the mid-Mississippi
River Valley backing flow to the southwest, which will moderate
temperatures back to near or slightly above normal Thursday through
the end of the period. The NBM members and the CIPS Analogs from St.
Louis University indicate this shift. Further aloft a weak ridge
will move across the upper Mississippi River Valley, promoting quasi-
zonal flow over the mid-Mississippi River Valley and a return to a
more active pattern.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1217 PM CDT Sun Jun 21 2020

A few showers or thunderstorms are possible this afternoon, mainly
along and east of the Mississippi River. Due to low coverage of
storms, did not add any VC groups at KUIN or the metro terminals
but will continue to watch and see how things develop this
afternoon. Otherwise, dry/VFR conditions are forecast this evening
and tonight. Thunderstorms may try and approach KUIN early Monday
morning, but likely will be weakening. Additional storms are
forecast to develop closer to midday near the Mississippi River.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 2:52 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 AM CDT Sun Jun 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
352 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms over the area today into early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across parts of the area from
Monday and Tuesday and again Thursday through Saturday. A few storms
could be severe on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRM

In the hours before

Local storm report, Jun 21, 8:03 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      1 SW PEERLESS PARK      38.53N 90.51W
06/21/2020                   ST. LOUIS          MO   OFFICIAL NWS OBS

            THE USGS GAGE ON WILLIAMS CREEK ROSE ABOVE
            FLOOD STAGE (7 FT) AT 525 AM AND CRESTED AT
            9.38 FT AT 610 AM.

&&
Local storm report, Jun 21, 8:07 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      1 SSE FENTON            38.53N 90.45W
06/21/2020                   ST. LOUIS          MO   OFFICIAL NWS OBS

            THE USGS GAGE ON YARNELL CREEK ROSE ABOVE
            FLOOD STAGE (7 FT) AT 500 AM AND CRESTED AT
            9.38 FT AT 620 AM.

&&
Local storm report, Jun 21, 8:11 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 SSW VALLEY PARK       38.55N 90.48W
06/21/2020  M4.00 INCH       ST. LOUIS          MO   OFFICIAL NWS OBS

            THE USGS GAGE RAINFALL GAGE AT VALLEY PARK
            (VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS
            FROM 300-600 AM.

&&

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Macoupin

When
June 21, 12:48 PM CST
Where
Macoupin County, 3 mi WNW of Gillespie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.147, -89.882

Thunderstorm Wind, Adams

When
June 21, 2:04 PM CST
Where
Adams County, 0.78 mi WNW of Quincy
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.934, -91.413

Hail, Adams

When
June 21, 2:12 PM CST
Where
Adams County, 0.28 mi NW of Quincy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.933, -91.403

Thunderstorm Wind, Adams

When
June 21, 2:26 PM CST
Where
Adams County, 2.09 mi ENE of Quincy to 3.39 mi S of Ewbanks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.942, -91.364

Several dozen power lines were blown down around town.

Flash Flood, Adams

When
June 21, 2:30 PM CST to 8:00 PM CST
Where
Adams County, 0.78 mi WNW of Quincy to 1.67 mi SW of Rock Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.933, -91.414

Up to 4.5 inches of rain fell in a 2 to 3 hour period, causing flash flooding in Quincy. Water levels in some areas was between 3 and 4 feet deep which caused a number of roads to be washed out. Blessing Hospital sustained minor flood damage when water flooded parts of the basement and first floor. Also, numerous basements in other buildings were flooded. Five water rescues were performed after vehicles became trapped in flood waters. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905166, 905167, 905169, 905168, 905179.